Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Bismarck, ND

July 26, 2006Emmons County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2006, 6:30 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 6:30 PM CDT (23:30 UTC)
Expired
Jul 26, 2006, 7:16 PM CDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Emmons County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 262331
SVRBIS
NDC029-085-270030-
/O.NEW.KBIS.SV.W.0182.060726T2330Z-060727T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
630 PM CDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  EAST CENTRAL SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 730 PM CDT

* AT 626 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR FORT YATES...OR ABOUT 50 MILES
  SOUTH OF BISMARCK...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFIELD AROUND 715 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4619 10071 4596 10078 4595 10009 4610 10007

$$
JF
2 follow-up statements
000 
WWUS53 KBIS 262358
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT WED JUL 26 2006

NDC085-270006-
/O.CAN.KBIS.SV.W.0182.000000T0000Z-060727T0030Z/
SIOUX ND-
656 PM CDT WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR SIOUX COUNTY IS CANCELLED...

THE STORM HAS MOVED OUT OF THE AREA.

LAT...LON 4618 10055 4596 10049 4595 10009 4610 10007

$$

NDC029-270030-
/O.CON.KBIS.SV.W.0182.000000T0000Z-060727T0030Z/
EMMONS ND-
656 PM CDT WED JUL 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTH CENTRAL EMMONS COUNTY...

AT 652 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM
WAS LOCATED 11 MILES WEST OF WESTFIELD...OR ABOUT 56 MILES SOUTH OF
BISMARCK...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTFIELD AROUND 715 PM CDT...

DAMAGING WINDS UP TO 65 MPH WERE REPORTED IN FORT YATES WITH THIS 
STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 4618 10055 4596 10049 4595 10009 4610 10007

$$
JF
000 
WWUS53 KBIS 270016
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT WED JUL 26 2006

NDC029-270026-
/O.CAN.KBIS.SV.W.0182.000000T0000Z-060727T0030Z/
EMMONS ND-
716 PM CDT WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EMMONS COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4618 10055 4596 10049 4595 10009 4610 10007

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:11 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 26, 3:11 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 PM CDT WED JUL 26 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

MAIN PROBLEM IN THE SHORT TERM WILL BE CONVECTION TONIGHT...THEN
FIRE WEATHER ISSUES THURSDAY THROUGH SATURDAY.

CURRENTLY...SURFACE HIGH PRESSURE CENTERED OVER THE DEVILS LAKE
BASIN AND LOW PRESSURE OVER SOUTHEAST MONTANA. WV IMAGERY DEPICTS
SHORTWAVE ALONG THE MONTANA/SASKATCHEWAN BORDER. CONVECTION FIRING
IN NORTHEAST MONTANA...AHEAD OF THE SHORTWAVE. ALSO ELEVATED
CONVECTION IN SOUTHWEST NORTH DAKOTA.

RED FLAG WARNING FOR THE SOUTHWEST LOOKS GOOD AS LITTLE IF ANY
PRECIPITATION IS LIKELY FALLING FROM THESE HIGH BASE STORMS. WILL
FRESHEN CURRENT RFW AND KEEP EXPIRATION AS IS.

SHORTWAVE AND SURFACE TROUGH MOVE ACROSS CWA TONIGHT...WITH
LINGERING SLIGHT CHANCE POPS IN THE FAR EAST THURSDAY MORNING.
OTHERWISE...BUILDING UPPER RIDGE ON THURSDAY WITH SURFACE HIGH
TRAVERSING THE CWA SHOULD MEAN HOT AND DRY CONDITIONS. ONE POSSIBLE
PROBLEM WILL BE FIRE WEATHER CONCERNS IN THE SOUTHWEST AND SOUTH
CENTRAL. MODELS DONT INDICATE MUCH WIND...HOWEVER FORECAST SOUNDINGS
DO INDICATE MIXING WELL INTO THE MID LEVELS...WITH SOME STRONGER
NORTHWEST WINDS HERE...POSSIBLY WORKING DOWN TO THE SURFACE FOR A
GUSTY AFTERNOON. WOULD NOT EXPECT MORE THAN 15 T0 20 MPH WITH A FEW
GUSTS TO 25 MPH...AND LASTING FROM MID AFTERNOON TO EARLY EVENING.
BUT WITH 15 TO 20 PERCENT HUMIDITIES...FIRE WEATHER HIGHLIGHTS COULD
COME INTO PLAY. FOR NOW WILL INFORM LATER SHIFTS AND LET THEM
MONITOR.

WEAK SHORTWAVE BRUSHES THE NORTHERN TIER COUNTIES THURSDAY NIGHT AND
WILL BRING A POSSIBLE ISOLATED THUNDERSTORM. FRIDAY NIGHT A WARM
FRONT OVER SOUTH DAKOTA WILL LIFT NORTH. WITH A DECENT LOW LEVEL JET
DEVELOPING...THERE MAY BE SOME ELEVATED CONVECTION ONCE AGAIN.

BESIDES THE SMALL PRECIP CHANCES...THE MAIN STORY WILL BE THE HOT
TEMPERATURES. ONLY MINOR TWEAKS TO GOING TEMPERATURES WITH UPPER 80S
TO MID 90S NORTHEAST AND UPPER 90S TO AROUND 100 SOUTHWEST. WITH
THESE TEMPERATURES...AND RESULTANT LOW HUMIDITIES...NOT MUCH WIND
NEEDED FOR CRITICAL FIRE WEATHER CONCERNS. WILL HAVE TO KEEP A CLOSE
EYE ON FIRE WEATHER EACH DAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT
THE EXTENDED PERIOD BEGINS/REMAINS HOT AS THE UPPER LEVEL RIDGE AXIS
BUILDS INTO THE NORTHERN PLAINS. GFS 850H TEMPERATURES SUNDAY ARE
FORECASTED TO BE UPWARDS AROUND 36C SOUTHWEST...WITH 32C READINGS
SPREADING WELL INTO THE NORTH AND EAST. THIS SOLUTION HAS BEEN
CONSISTENT THE PAST FEW RUNS...SO ENOUGH CONFIDENCE TO INCREASE TO
100+ FOR MUCH OF THE WEST AND CENTRAL. 700H TEMPS ARE LOOKING TO BE
WARM AS WELL...WITH 14-18C SPREAD NORTH TO SOUTH SUNDAY...SO WELL
CAPPED AND DRY. IN ADDITION...A STRONG SURFACE LOW PRESSURE HAS BEEN
CONSISTENTLY PROGGED BY LONG RANGE MODELS OVER EASTERN
MONTANA/WESTERN ND...WITH STRONG SOUTHERLY WINDS HELPING DRIVE UP
POSSIBLE RECORD BREAKING TEMPERATURES.

SOUTHWEST TO WESTERLY FLOW ALOFT REMAINS OVER THE REGION THROUGH THE
REMAINDER OF THE EXTENDED. BEST CHANCE OF PRECIPITATION LOOKING TO
BE MONDAY AFTERNOON/NIGHT. AS THE SURFACE LOW MOVES EAST...A DECENT
COLD FRONT DEVELOPS ON THE BACK SIDE OF THE LOW. THE CAPPED
ENVIRONMENT ERODES AS 700H TEMPS FALL BELOW 12C...SO WITH GOOD
SURFACE DYNAMICS AND INSTABILITY...SHOULD SEE SOME AFTERNOON AND
NIGHTTIME STORMS. TEMPERATURES COOL AFTER SUNDAY...BUT WILL REMAIN
NEAR TO ABOVE SEASONAL.

&&

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 10 PM MDT THIS EVENING FOR
NDZ031-NDZ032-NDZ033-NDZ040-NDZ041-NDZ043-NDZ044.

&&

TWH/NH
Hazardous weather outlook, Jul 26, 4:02 AM CDT, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
402 AM CDT WED JUL 26 2006

NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-270915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
402 AM CDT WED JUL 26 2006 /302 AM MDT WED JUL 26 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION THE LATTER HALF OF
THIS WEEK. THE RIDGE WILL BRING VERY HOT TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS TO THE REGION. DROUGHT
CONDITIONS ALONG WITH FORECASTED HOT AND VERY DRY CONDITIONS WILL
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN THE REGION ONCE AGAIN.
RED FLAG CRITERIA WILL LIKELY BE APPROACHED. KEEP POSTED ON THE
LATEST FORECASTS FOR THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ031>033-040-041-043-044-270915-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
302 AM MDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE TROUGH WILL BRING THUNDERSTORMS TO SOUTHWESTERN
NORTH DAKOTA TODAY. THE THUNDERSTORMS WILL PRODUCE LITTLE TO NO
RAINFALL. LIGHTNING FROM THE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO IGNITE WILDFIRES WITH EXTREMELY DRY FUELS AND VERY LOW MINIMUM
RELATIVE HUMIDITIES. A RED FLAG WARNING HAS BEEN ISSUED DUE TO
THIS POTENTIAL...FOR THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION THE LATTER HALF OF
THIS WEEK. THE RIDGE WILL BRING VERY HOT TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES AND BREEZY CONDITIONS TO THE REGION. DROUGHT
CONDITIONS ALONG WITH FORECASTED HOT AND VERY DRY CONDITIONS WILL
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS IN THE REGION ONCE AGAIN.
RED FLAG CRITERIA WILL LIKELY BE APPROACHED. KEEP POSTED ON THE
LATEST FORECASTS FOR THIS POTENTIALLY DANGEROUS SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JC

In the hours before

Local storm report, Jul 26, 5:04 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             13 SE BOWMAN            46.05N 103.21W
07/26/2006  E0.75 INCH       BOWMAN             ND   TRAINED SPOTTER

            LOTS OF SMALL HAIL...LARGEST STONES PENNY SIZE.

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:50 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Golden Valley, Hettinger, Slope and 1 more18 hr
Jul 26, 6:02 PM CDTSevere Thunderstorm WarningBISBillings33 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.